Home   |   Donate   |   Industry   |   Print Page   |   Contact Us   |   Your Cart   |   Sign In   |   Join Now
Keyword Search
Newsletters: Nausea and Vomiting in HomePN Consumers
Share |

Nausea and Vomiting in HomePN Consumers

Jennie J. Nicol, MS, RD, CNSD;
Rebecca Hoagland, RN, CNSN;
Leo A. Heitlinger, MD
Children’s Hospital of Columbus, Ohio

With recent changes in the health care industry, more and more patients are receiving parenteral nutrition at home (HPN), rather than in the hospital. This decreases health care costs, and can also improve the patient’s quality of life. However, parenteral nutrition at home can have complications. We have anecdotally observed that many HPN recipients from our institution experience nausea, vomiting, or both while receiving nightly HPN. These symptoms may be due to their underlying disease (e.g., chronic intestinal pseudo-obstruction) or a side effect of other treatments (e.g., chemotherapy). However, many patients have no apparent cause for chronic nausea or vomiting, and these symptoms can be extremely inconvenient for themselves and their families. For some patients, HPN must be discontinued due to severe nausea, vomiting, or both.

To find out more about the nausea and vomiting experienced by our patients, members of the Nutrition Support Service at Children’s Hospital of Columbus, OH, reviewed records of HPN recipients from a ten-year period. Families were requested to complete a questionnaire which included inquiries on: demographic data (e.g. age, sex, diagnosis); duration of HPN and the individual’s infusion schedule; oral or tube feeding intake; history of complications with HPN; presence of nausea, vomiting, or both associated with HPN; techniques attempted to alleviate those symptoms and whether those techniques were successful.

 

What We Discovered

Fifty-three families responded to the questionnaire. Of those responding, 35 patients (66 percent) reported complaints of nausea, vomiting, or both associated with their HPN infusion. A summary of study results follows:

  • The patient’s age appeared to be a significant variable. Fewer infants experienced symptoms than did older children. Symptomatic patients ranged from three months of age to 27 years.
  • Patients receiving total parenteral nutrition (i.e. 100 percent of their nutritional needs provided parenterally) reported a similar rate of symptoms as those receiving supplemental parenteral nutrition (i.e. patients receiving parenteral nutrition in addition to tube or oral feedings).
  • The patient’s diagnosis appeared to be a significant variable. Diagnoses were divided into three groups; cancer, cystic fibrosis, and gastrointestinal disorders. Approximately 80 percent of the patients with cancer and cystic fibrosis experienced symptoms. However, only 46 percent of the patients with gastrointestinal diseases reported symptoms.
  • When asked the timing of their symptoms, many patients reported symptoms predominately during the infusion or when weaning from the infusion.

Several different interventions were attempted to alleviate the patients’ symptoms and results were variable. Interventions were recommended on a case by case basis, depending upon the individual patient, their disease and blood tests. For example, families were sometimes instructed to add medications to the PN solutions. Medications used included agents used to improve gastric motility (e.g., Reglan), H2 antagonists (e.g., Zantac), antihistamines (e.g., Benadryl), and antiemetics (e.g., Compazine). Other patients were instructed to lengthen the total number of hours of the infusion (without changing the total volume). Some lengthened only the weaning period (i.e., increasing the length of the tapering schedule). Others were instructed to eat a sweet snack (e.g., hard candy) while weaning from the PN pump. Some patients required a change in their PN prescription (i.e., a change in the dextrose, protein or fat content). The response to these interventions varied from improvement to no benefit, suggesting that the cause of nausea and vomiting may be different for each person.

This complication of nausea and vomiting has not been reported in the scientific literature. However, these complaints appeared to be common in our HPN recipients. The majority of our patients were symptomatic at some time while receiving HPN, and the cause is unknown.

If you are experiencing nausea, vomiting, or both with your HPN infusion, we recommend contacting your physician and perhaps trying one or more of these interventions to alleviate your symptoms. It may be helpful to accurately describe the timing of the symptoms in relation to your infusion cycle. Your physician may also have other suggestions for controlling nausea and vomiting. While we did not find one specific intervention that proved successful, most of the individuals did have fewer complaints of nausea and vomiting with one or more of the interventions. In some cases, relatively minor changes can make a difference.

 

Comments by Lyn Howard, MD, Medical and Research Director, The Oley Foundation

Nicol et. al. have highlighted a common and difficult symptom, nausea and sometimes vomiting during HPN infusion -- especially when weaning off. The report is helpful in that it points to the frequency of this unpleasant symptom reported most often in patients with some type of mechanical bowel obstruction (inflammatory strictures or cancer) or known motility defect (cystic fibrosis or other types of pseudo obstruction). Thus HPNers experiencing this symptom should not feel alone.

In managing over 300 HPN patients during the past 22 years, I have observed that most patients who suffer the HPN-related nausea, experience it less after several months on HPN -- perhaps because the body slowly adapts to intravenous feeding at night.

As Nicol et. al. point out, there is no clear mechanism to which this nausea can be ascribed; however, most physicians suspect that both altered GI motility, and liver engorgement with glycogen and fat, play a role. It is known that intravenous feeding slows GI motility which may lead to overnight retention of gastric and bilious secretions, and early morning nausea and vomiting. Likewise, IV calories in a resting patient are taken up less by skeletal muscle, their major disposal site, and more by the liver. This results in cycled hepatic engorgement. With these concepts in mind, physicians have tried reducing IV calories, particularly those from glucose. They’ve also tried using drugs that reduce GI secretions such as tagamet (Cimetidine) or ranitidine (Zantac), or drugs that promote GI motility such as metoclopramide (Reglan) or cisapride (Propulsid). On occasion, it’s even necessary to switch to daytime PN infusions.

Nicol et. al.’s interest in glucose, insulin and glucagon fluctuations during weaning may shed new light on this troublesome syndrome. We look forward to hearing more about their results.

 

Bibliography

1. Skipper A. Parenteral Nutrition Management. In: Nutrition Support in Home Health. Rockville, MD: Aspen Publishers; 1990;75-87.

2. Vargas JH, Sachs P, Ament ME. Chronic intestinal pseudo-obstruction syndrome in pediatrics: Results of a national survey by members of the North America Society of Pediatric Gastroenterology and Nutrition. J Pediatr Gastroenterol Nutr. 1988;7:323-332.

Copyright © 1995 The Oley Foundation
more Calendar

2/6/2017 » 2/10/2017
Feeding Tube Awareness Week

2/18/2017 » 2/21/2017
Oley exhibit at A.S.P.E.N.'s Clinical Nutrition Week

This website is an educational resource. It is not intended to provide medical advice or recommend a course of treatment. You should discuss all issues, ideas, suggestions, etc. with your clinician prior to use. Clinicians in a relevant field have reviewed the medical information; however, the Oley Foundation does not guarantee the accuracy of the information presented, and is not liable if information is incorrect or incomplete. If you have questions please contact Oley staff.

 

Updated in 2015 with a generous grant from Shire, Inc. 

 

This website was updated in 2015 with a generous grant from Shire, Inc. This website is an educational resource. It is not intended to provide medical advice or recommend a course of treatment. You should discuss all issues, ideas, suggestions, etc. with your clinician prior to use. Clinicians in a relevant field have reviewed the medical information; however, the Oley Foundation does not guarantee the accuracy of the information presented, and is not liable if information is incorrect or incomplete. If you have questions please contact Oley staff.
Membership Management Software Powered by YourMembership  ::  Legal